Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 111, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2005, 3:20 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2005, 3:20 AM CDT (08:20 UTC)
- Expired
- Jun 21, 2005, 4:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:34 AM CDT | TSTM WND GST 69 | Williston, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 11:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 210821 SVRBIS NDC053-105-210915- /O.NEW.KBIS.SV.W.0111.050621T0820Z-050621T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 320 AM CDT TUE JUN 21 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON * UNTIL 415 AM CDT * AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF WILLISTON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES WEST OF CHARLSON AROUND 415 AM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4817 10385 4792 10380 4783 10284 4834 10290 $$ JF/CD
1 follow-up statement
000 WWUS53 KBIS 210848 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 348 AM CDT TUE JUN 21 2005 NDC053-105-210915- /O.CON.KBIS.SV.W.0111.000000T0000Z-050621T0915Z/ WILLIAMS ND-MCKENZIE ND- 348 AM CDT TUE JUN 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR CENTRAL MCKENZIE AND SOUTHERN WILLIAMS COUNTIES... AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF SPRING BROOK...OR ABOUT 11 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN MCKENZIE COUNTY AT 400 AM CDT RURAL SOUTHERN WILLIAMS COUNTY AT 400 AM CDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4826 10362 4761 10364 4770 10283 4834 10290 $$ JF/CD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 11 hours 50 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON JUN 20 2005 .SHORT TERM... MULTIPLE OUTFLOW BOUNDARIES SETTING UP ACROSS SOUTH DAKOTA INTO EASTERN MONTANA. EXPECT ANOTHER NOCTURNAL MCS TO FORM AND MOVE ACROSS SOUTHERN NORTH DAKOTA LATE TONIGHT AND TUESDAY. THIS HAS BECOME A PATTERN OVER THE PAST FEW DAYS WITH EVER INCREASING MOISTURE AND INSTABILITY. HOWEVER...BY WEDNESDAY...H5 RIDGE AND 700 MB WARMING WILL LIMIT THE CONVECTION...UNTIL WEDNESDAY NIGHT INTO THURSDAY MORNING WITH WEAK COLD FRONTAL PASSAGE. WILL SEE WARM TEMPS ON WEDNESDAY...MID TO UPPER 90S..COOLER THURSDAY WITH READINGS BACK INTO THE 80S. .LONG TERM... OUR MEAN PATTERN WILL REMAIN RELATIVELY UNCHANGED DURING THE EXTENDED PERIOD AS SOME SEMBLANCE OF AN UPPER LVL TROUGH WILL REMAIN OFF THE NW U.S. COAST WITH OUR FA IN SOUTHWESTERLY FLOW ALOFT. AS CAN BE EXPECTED...A LEE TROUGH WILL FORM TO OUR WEST AND HELP MAINTAIN THE LL MOISTURE AND RESULTANT INSTABILITY NECESSARY FOR PERIODIC THUNDER CHANCES AS S/WS MOVE THROUGH THE FLOW. THE TIMING OF SUCH WAVES IS BELOW THE RESOLUTION OF AVAILABLE MODEL DATA...BUT THE SYNOPTIC ENVIRONMENT CERTAINLY INDICATES A BETTER RISK OF STORMS DURING THE NIGHTTIME PERIODS AS MID LEVEL CAPPING WEAKENS AND THE CONVECTION WHICH FORMS ON THE HIGHER TERRAIN TO OUR WEST MAKES ITS WAY EASTWARD. AS A RESULT...WE QUESTION THE EXTENT OF THE GFSS DRY SCENARIO FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK. IN THE TEMP DEPARTMENT...REVIEW OF THE LAST SEVERAL RUNS OF THE GFS CONTINUES TO SUGGEST THAT H85 TEMPS WILL REMAIN IN THE 20S CELSIUS AND 1000-500 MB THICKNESSES IN THE 570S DAM...WHICH CORRELATES WELL WITH THE LATEST MEX GUIDANCE AND OUR GOING FORECAST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/CJS/CP
Hazardous weather outlook, Jun 20, 5:48 AM CDT, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 548 AM CDT MON JUN 20 2005 NDZ018>020-031>035-040>046-211046- ADAMS-BILLINGS-BOWMAN-BURLEIGH-DUNN-EMMONS-GOLDEN VALLEY-GRANT- HETTINGER-MERCER-MORTON-OLIVER-SIOUX-SLOPE-STARK- INCLUDING THE CITIES OF...DICKINSON...BOWMAN...BISMARCK...MANDAN... MOTT...MEDORA...LINTON...HETTINGER...BEULAH AND BEACH 548 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 AM MDT OR 8 AM CDT. A CHANCE FOR SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ036-037-047-048-050-051-211046- DICKEY-KIDDER-LA MOURE-LOGAN-MCINTOSH-STUTSMAN- INCLUDING THE CITIES OF...JAMESTOWN...ELLENDALE AND ASHLEY 548 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CDT. A CHANCE FOR SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ001>005-009>013-017-021>023-025-211046- BOTTINEAU-BURKE-DIVIDE-FOSTER-MCHENRY-MCKENZIE-MCLEAN-MOUNTRAIL- PIERCE-RENVILLE-ROLETTE-SHERIDAN-WARD-WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...CROSBY...BOTTINEAU... WATFORD CITY...WASHBURN...STANLEY...RUGBY...HARVEY... CARRINGTON AND BELCOURT 548 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...AND A CHANCE OF SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jun 21, 3:19 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL 13 W WILLISTON 48.16N 103.91W
06/21/2005 1.00 INCH WILLIAMS ND PUBLIC
&&
KAWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:36 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 54 min |
| Jun 21, 3:58 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley | 64 min |
| Jun 21, 4:14 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 31 min |
| Jun 21, 4:29 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.